Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 128, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 16, 2016, 11:39 PM CDT for Deuel County, South Dakota. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2016, 11:39 PM CDT (04:39 UTC)
- Expired
- Jul 17, 2016, 12:00 AM CDT
- In force
- 21 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Deuel County, SD
The radar
The Sioux Falls radar (KFSD), 111 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 6:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 687 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1298 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 295 m²/s²
- 0-3 km storm-relative helicity
- 515 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
568
WUUS53 KABR 170439
SVRABR
SDC039-170545-
/O.NEW.KABR.SV.W.0128.160717T0439Z-160717T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1139 PM CDT SAT JUL 16 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN DEUEL COUNTY IN NORTHEASTERN SOUTH DAKOTA...
* UNTIL 1245 AM CDT
* AT 1138 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
ESTELLINE... MOVING EAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
TORONTO AROUND 1155 PM CDT.
ASTORIA AROUND 1205 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4455 9688 4460 9687 4470 9645 4454 9646
TIME...MOT...LOC 0438Z 254DEG 25KT 4454 9679
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
LUECK2 follow-up statements
086 WWUS53 KABR 170451 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1151 PM CDT SAT JUL 16 2016 SDC039-170545- /O.CON.KABR.SV.W.0128.000000T0000Z-160717T0545Z/ DEUEL SD- 1151 PM CDT SAT JUL 16 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR SOUTHEASTERN DEUEL COUNTY... AT 1151 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER TORONTO...OR 13 MILES SOUTH OF CLEAR LAKE...MOVING EAST AT 40 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. THIS SEVERE STORM WILL BE NEAR... ASTORIA AROUND 1155 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4455 9669 4464 9670 4470 9645 4454 9646 TIME...MOT...LOC 0451Z 260DEG 34KT 4456 9661 HAIL...0.75IN WIND...60MPH $$ LUECK
663
WWUS53 KABR 170500
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1200 AM CDT SUN JUL 17 2016
SDC039-170510-
/O.CAN.KABR.SV.W.0128.000000T0000Z-160717T0545Z/
DEUEL SD-
1200 AM CDT SUN JUL 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DEUEL COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4455 9669 4464 9670 4470 9645 4454 9646
TIME...MOT...LOC 0458Z 254DEG 25KT 4458 9653
$$
LUECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:56 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 16, 9:56 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 956 PM CDT SAT JUL 16 2016 .UPDATE... Issued at 955 PM CDT SAT JUL 16 2016 Storms moving across the region through the night. && .SHORT TERM...(This Evening through Monday Night) Issued at 304 PM CDT SAT JUL 16 2016 The potential for severe storms from now through 9Z will be the main forecast challenge. Currently, a fairly impressive upper level jet streak is moving across the region. This jet, combined with a shortwave over North Dakota is producing convection along Highway 212 in central SD. These storms have been marginally severe at times with gusty winds and small hail possible. These storms should progress eastward through late this afternoon, possibly becoming stronger. Additional storms have been ongoing all day over western North Dakota. Several CAMS suggest these storms will eventually track southeastward across northeast SD and western MN later tonight. Damaging winds will be the main threat with these storms. There is the potential for additional thunderstorms between 3-9Z south of Highway 212 or closer to Highway 14. Current water vapor suggests a shortwave is currently crossing Wyoming. This shortwave should reach SD after 0Z, which should initiate elevated convection. DCAPE is fairly high, based on the NAM, which suggests damaging winds. The rest of the short term looks dry with seasonal temperatures thanks to a surface high pressure. .LONG TERM...(Tuesday through Saturday) Issued at 304 PM CDT SAT JUL 16 2016 The extended is still looking warm, at least at the start, with scattered chances for showers and thunderstorms. A ridge over the region on Tuesday will build further on Wednesday. Tuesday and Wednesday will also see good mixing at the sfc ahead of a sfc low moving off the Rockies. For this reason, bumped temps up above Superblend on Wednesday. The current forecast calls for temps 100 or in the southwestern cwa near Pierre. It is possible areas as far east as the James River could see temps soar to 100 on Wednesday. On Thursday, decided to stick with slightly cooler temps in the 90s. An upper low will be moving through North Dakota through the day. This system, coupled with a sfc low over South Dakota that will keep winds from mixing efficiently, could result in suppressed upper level temps and clouds especially across the northern tier counties of SD. Temps will cool into the 80s to lower 90s for the end of the week as the upper trough trails to the east. There is no definitive period for tstorms. Best chances may come across eastern SD and west central MN as the upper trough shifts east Thu night. Another weak sfc low may bring additional chances across the I-90 corridor Saturday night. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1227 PM CDT SAT JUL 16 2016 VFR conditions are expected through the period except in or near thunderstorms. The storm forecast is still uncertain at this time. Only have a VCTS mention at KATY this evening for now. May need to add a mention in at either KMBG or KABR by the 0z TAF issuance for storms occurring between 0z and 9z. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Mohr SHORT TERM...SD LONG TERM...Wise AVIATION...Wise
Hazardous weather outlook, Jul 16, 4:35 AM CDT, 19 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 435 AM CDT SAT JUL 16 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 435 AM CDT SAT JUL 16 2016 /335 AM MDT SAT JUL 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE FORECAST AREA IS UNDER A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING. THE ENVIRONMENT IS FAVORABLE FOR SEVERE STORMS WITH A RISK FOR HAIL...STRONG WINDS...AND POSSIBLY A TORNADO OR TWO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A HEAT WAVE IS EXPECTED TO DEVELOP ACROSS THE PLAINS AND MIDWEST FOR NEXT WEEK. TEMPERATURES WILL PEAK AT OR ABOVE THE CENTURY MARK BY THE MIDDLE OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVITY IS POSSIBLE THIS AFTERNOON AND EVENING. CONNELLY
In the hours before
Local storm report, Jul 16, 10:34 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1034 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 PM TSTM WND GST POLLOCK 45.90N 100.29W
07/16/2016 E70 MPH CAMPBELL SD LAW ENFORCEMENT
.
&&
RVLocal storm report, Jul 16, 10:44 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1044 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM TSTM WND GST 2 N HERREID 45.87N 100.07W
07/16/2016 M65 MPH CAMPBELL SD MESONET
.
&&
MCLocal storm report, Jul 16, 11:05 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1105 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 PM TSTM WND GST 2 W ROSCOE 45.45N 99.37W
07/16/2016 M72 MPH EDMUNDS SD EMERGENCY MNGR
MEASURED WITH HAND-HELD DEVICE.
&&
RVLocal storm report, Jul 16, 11:15 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1115 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND GST 10 SW LONG LAKE 45.77N 99.36W
07/16/2016 M73 MPH MCPHERSON SD MESONET
.
&&
AD/RLLocal storm report, Jul 16, 11:31 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1131 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM TSTM WND GST CRAVENS CORNER 45.45N 98.93W
07/16/2016 M64 MPH EDMUNDS SD MESONET
.
&&
RLLocal storm report, Jul 16, 11:33 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1133 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM TSTM WND GST 3 N GANN VALLEY 44.08N 98.99W
07/16/2016 M60 MPH BUFFALO SD MESONET
.
&&
RLThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:33 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 27 min |
| Jul 16, 7:35 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 40 min |
| Jul 16, 7:40 PM CDT | Tornado Warning | ABR | Clark, Spink | 23 min |
| Jul 16, 8:07 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin | 38 min |
| Jul 16, 8:15 PM CDT | Tornado Warning | ABR | Clark | 30 min |
| Jul 16, 8:25 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 50 min |
| Jul 16, 8:30 PM CDT | Tornado Warning | ABR | Clark, Hamlin | 30 min |
| Jul 16, 8:50 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 40 min |
| Jul 16, 8:55 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin | 65 min |
| Jul 16, 9:03 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Stanley, Sully | 42 min |
| Jul 16, 9:23 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Hamlin | 52 min |
| Jul 16, 9:50 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Edmunds, Faulk, McPherson and 2 more | 40 min |
| Jul 16, 10:30 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Campbell, Edmunds, Faulk, McPherson, Potter and 2 more | 60 min |
| Jul 16, 10:34 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Hamlin | 15 min |
| Jul 16, 11:09 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, McPherson, Spink | 66 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.